Iowa, 2009

Flooding in Iowa, February 11 to 15, 2009

February 11 to 15, 2009 · NWS FSD · 5 events in 4 counties and zones

Melting snow caused rises to above flood stage on parts of the Little Sioux, Ocheyedan, and Big Sioux Rivers in northwest Iowa from February 11th through the 15th. The flooding on the Little Sioux River was not continuous, with a stretch of the river near a gage station at Linn Grove not rising above flood stage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Melting snow caused rises to above flood stage on parts of the Little Sioux, Ocheyedan, and Big Sioux Rivers in northwest Iowa from February 11th through the 15th. The flooding on the Little Sioux River was not continuous, with a stretch of the river near a gage station at Linn Grove not rising above flood stage. The flooding was aggravated by ice jams in the Cherokee area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 10, 9:15 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, Feb 10, 9:15 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
915 PM CST TUE FEB 10 2009

.DISCUSSION...
MADE SOME MINOR CHANCE TO TEMPS AND SKY COVER FOR TONIGHT. NUISANCE
STRATUS WITH LARGE BREAKS MAIN FACTOR IN WIND SPEEDS AND
TEMPERATURES. BETTER MIXING UNDER STATUS KEEPING WINDS AND TEMPS
UP...WHILE LESS SKY COVER YIELDING LIGHTER WINDS. BUMPED LOWS UP A
FEW DEGREES FOR STRATUS AND THICKER CIRRUS APPROACHING FROM THE
S...PLUS JUST NOT SEEING MUCH FOR COOLER TO THE N. OF COURSE AREAS
WHERE CLEAR SKIES PREVAIL FOR A FEW HOURS COULD EASILY DROP INTO THE
MID 20S. NEW GRIDS HAVE BEEN SENT.

&&

.AVIATION...
BKN MVFR CIGS FM 2KFT TO 3KFT NW OF A LN FM MWM TO FSD TO ONL AT
03Z...EXPCD TO MOVE SLOWLY SEWD...REACHING A LN FM SPW TO SLB BY
11Z OR SO. INCRG NWLY WINDS WED MRNG WITH FQT WIND GUSTS ARND
25 KTS EXPCD BY 16Z MOST AREAS.

&&

.PREV DISCUSSION...
IN THE SHORT TERM TONIGHT...THE FSD FA IS CAUGHT IN BETWEEN SYSTEMS.
OUR UPPER LOW TO THE NORTH...CURRENTLY OVR THE MN ARROWHEAD...WL
WEAKEN AS IT MOVES INTO SRN ONTARIO. TO THE SOUTH...WE HAVE A STRONG
UPPER TROF MOVG ACROSS THE SRN PLAINS. IN BETWEEN IN THIS IMMEDIATE
AREA...WEAK MID AND UPPER TROFFING IS NOTED CAUSING LITTLE IN THE
WAY OF WEATHER. THEREFORE LEFT CONDITIONS DRY. THERE WL BE A
DRAMATIC INCREASE IN THICK MID TO HIGH CLOUDS ACROSS THE SRN
PORTIONS OF OUR FA AS THE EVENING PROGRESSES DUE TO THE SRN STREAM
SYSTEM. FURTHERMORE...OUR LLV WINDS WL TURN TO THE NW OVERNIGHT
WHICH COULD VERY WELL BRING DOWN SOME STRATUS FM THE NORTH. SO ANY
WAY YOU SLICE IT...WE ARE PROBABLY LOOKING AT MOSTLY CLOUDY CONDS
DEVELOPING THRU A BULK OF THIS FA AFTER EVENING. AS FAR AS TEMPS...
OUR GOING MIN TEMPS STILL DO NOT LOOK TOO BAD. AM BANKING ON SOME
CLOUD COVER AND A BIT OF WIND TO KEEP THEM FM TOTALLY TANKING.

LESS WINDY FOR SURE ON WEDNESDAY...BUT STILL A BREEZY DAY AS CAA
CONTINUES TO CYCLE AROUND EXITING SIDE OF THE UPR VORTEX AND WITH
STRONG WAVE SLIDING TOWARD OHIO VALLEY. A FAIR AMOUNT OF LOWER
CLOUDS LKLY TO EITHER START THE DAY ACRS AREAS FROM THE JAMES VALLEY
EWRD...OR AT WORST FORMING WITHIN THE CAA WITH DAYTIME HEATING.
POTENTIAL TO KNOCK A FEW MORE DEGREES OFF MAX TMPS FROM EXPECTATIONS
WHICH WERE DERIVED TAKING A COUPLE DEGREES OFF MIXING TO ARND 900
HPA...GREATEST ACRS NRN AREAS. GRADUALLY...MIXING AND SUBSIDENCE WL
FAVOR A DECREASE IN CLOUDS FROM SW. WITHOUT A GREAT DEAL OF
SNOWCOVER IN ANYWHERE BUT NON RURAL AREAS OF THE NORTH THROUGH
EAST...WILL NOT TAKE MUCH TO WARM WITH ANY SUNSHINE. DID KEEP A FEW
FLURRIES MAINLY N OF A KBKX TO KMWM LINE BY WED AFTN...WITH APPROACH
OF SECONDARY TROUGHING IN NW FLOW. IF TEMPS WERE A BIT COOLER IN THE
CLOUD LAYER...WOULD FEEL A BIT MORE STRONGLY ON GETTING FLURRIES
THRU THE NERN AREAS...BUT LOOKED SAFE TO KEEP MEASURABLE MENTION
NORTH OF THE CWA CLOSER TO THE DEEPER MOISTURE/FORCING.

COOL SFC RIDGE CONTINUES TO SLOWLY BUILD SWRD FROM WED NIGHT THRU
THU NIGHT...WITH NRN PLAINS REMAINING IN THE CONFLUENCE BETWEEN
STREAMS...AND JUST UPSTREAM OF THE CONFLUENT JET ENTRANCE.
AGEOSTROPHICALLY...THIS FAVORS CONTINUED FEED OF COOLER AIR...AND
OVERALL BENIGN CONDITIONS. MORE CLOUDS WITHIN ZONE LKLY TO SPREAD IN
FROM THE WEST BY LTR THU AND THU NIGHT.

SPLIT FLOW STARTS TO BECOME MORE OF AN ISSUE AS THE NEXT SRN STREAM
WAVE EJECTS TOWARD THE PLAINS ON FRIDAY.  OPERATIONAL GFS IS THE
NORTHERN EXTREME OF THE 12Z ENSEMBLE SET... WITH MOST OF THE MEMBERS
WITH APPRECIABLE MORE NORTHERN STREAM ENERGY AND KEEPING CLOSED
SYSTEM WELL TO S. ECMWF HAS BEEN THE CONSISTENT NRN VOICE...CANADIAN
THE SOUTHERN SIDE. HARD TO FORGET THAT SUCH SRN STREAM WAVES IN
SPLIT FLOW HAVE COMMON TENDENCY TO SNEAK MORE TO N THAN EXPECTED.
THIS WOULD BE A VERY FRONTAL SYSTEM WITH A SHARP NRN BNDRY DUE TO
LEADING DRY AIR AND CONTINUED LOW LVL CAA...WITH MAIN FORCING THIS
FAR N DERIVED FRONTALLY IN THE MID LVLS. THEREFORE AT THIS TIME...WL
KICK UP GRADIENT IN POPS FRIDAY THRU FAR SRN CWA...PUSHING LOW CHC
AS FAR N AS A PONCA NEBRASKA TO SOUTH OF KSPW.  PCPN THREAT LINGERS
FRI EVENING THRU THE SERN CWA BEFORE PULLING AWAY...AND COLDER AIR
AGAIN TAKING CONTROL.

IN THE EXTENDED RANGE /SAT THRU TUE/...SPLIT FLOW REMAINS AN ACTIVE
CHALLENGE WITH VARIOUS SRN/NRN STREAM WAVES MOVING INTO THE REGION.
CONSENSUS OF SEVERAL SLNS WOULD FAVOR SYSTEM SNEAKING BY TO S ON SAT
NIGHT...AND A MORE AGGRESSIVE SYSTEM BY MONDAY INTO EARLY TUE. GFS
ENSEMBLES ARE TOTALLY OUT OF SYNC BY DAYS 6/7 AND NOT MUCH VALUE.
WL KEEP LOW POPS OF A FRONTALLY FORCED LIGHT SNOWFALL THRU MO VLY ON
SAT NIGHT AND LIFTING THRU ERN CWA SUNDAY...ALLOWING FOR A BREAK SUN
NIGHT WITH WK RIDGING. FOR THE MOMENT...ONLY ENOUGH CONFIDENCE FOR
LOW END POPS...BUT SETUP WITH POTENTIAL INVERTED TROUGH WITH PCPN
DEVELOPING WITHIN WAA AHEAD WOULD EVENTUALLY FAVOR HIGHER POPS THAN
CURRENTLY WILLING TO RISK.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.

&&

UPDATE...97/RYRHOLM
CHAPMAN/MJF
Hazardous weather outlook, Feb 10, 4:49 AM CST, 19 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
0449 AM CST TUE FEB 10 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-111200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
0449 AM CST TUE FEB 10 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
LIGHT SNOW...MIXED WITH RAIN...WILL FALL THIS MORNING...MAINLY
NORTH OF INTERSTATE 90. ACCUMULATIONS...IF ANY...SHOULD BE LESS
THAN AN INCH AND CONFINED TO GRASSY AREAS DUE TO TEMPERATURES
ABOVE FREEZING.

WIND AND FOG...
STRONG WEST TO SOUTHWEST WINDS WILL AVERAGE 25 TO 35 MPH WITH A
FEW GUSTS TO 45 MPH EARLY THIS MORNING...ALONG AND SOUTH OF
INTERSTATE 90...EXTENDING NORTH OF THE INTERSTATE IN SOUTHWEST
MINNESOTA. THE STRONG WINDS ARE EXPECTED TO SLOWLY DECREASE
DURING THIS MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

WILLIAMS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 flood. Local standard time, as filed.

Flood, Dickinson

When
February 11, 12:00 AM CST to February 14, 6:00 PM CST
Where
Dickinson County, 2 mi NW of Milford to 7 mi N of Milford
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.350, -95.178

Minor flooding along the Little Sioux River resulted from the melting of snow.

Flood, Clay

When
February 11, 12:00 AM CST to February 14, 7:00 PM CST
Where
Clay County, 9.5 mi NW of Spencer to 7 mi S of Cornell
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.247, -95.283

Minor flooding along the Little Sioux River resulted from the melting of snow.

Flood, Cherokee

When
February 11, 12:00 AM CST to February 14, 7:00 PM CST
Where
Cherokee County, 3 mi E of Larrabee to 5 mi W of Cherokee
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
42.870, -95.471

Flooding, mostly minor, along the Little Sioux River, resulted from the melting of snow. The flooding was aggravated by ice jams in and near the town of Cherokee, resulting in the flooding of city parks.

Flood, Clay

When
February 11, 12:00 AM CST to February 15, 7:00 PM CST
Where
Clay County, Everly to 1 mi S of Everly
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.170, -95.330

Minor to moderate flooding along the Ocheyedan River from a short distance upstream of Spencer to near Spencer resulted from the melting of snow.

Flood, Sioux

When
February 11, 12:00 AM CST to February 14, 7:00 PM CST
Where
Sioux County, 4 mi N of Hawarden to 4 mi E of Chatsworth
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
43.058, -96.470

Minor flooding along the Big Sioux River resulted from the melting of snow.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2009Every state in 2009This day in weather historyWarnings in Iowa, February 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 156168, 156170, 156173, 156175, 156181.